Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Albany, NY

July 12, 2005Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 5:00 PM EDT for Columbia County, New York. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2005, 5:00 PM EDT (21:00 UTC)
Expired
Jul 12, 2005, 6:02 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Columbia County, NY

The radar

The Albany radar (KENX), 56 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:10 PM EDTTSTM WND DMGHudson, NYTREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE
Jul 12, 5:10 PM EDTTSTM WND DMGStockport, NYTREES DOWN
Jul 12, 5:10 PM EDTTSTM WND DMGStottville, NYLARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 122100
SVRALY
NYC021-122200-
/O.NEW.KALY.SV.W.0076.050712T2100Z-050712T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 600 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUDSON...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAVERACK BY 510 PM EDT
  PHILMONT BY 515 PM EDT
  LIVINGSTON BY 525 PM EDT
  ANCRAM AND COPAKE BY 550 PM EDT

LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331

$$

TAW
2 follow-up statements
000 
WWUS51 KALY 122125
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT TUE JUL 12 2005

NYC021-122200-
/O.CON.KALY.SV.W.0076.000000T0000Z-050712T2200Z/
COLUMBIA NY-
523 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
COLUMBIA COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TAGHKANIC...OR ABOUT 8 MILES SOUTHEAST OF HUDSON...
MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST TAGHKANIC...NEW FORGE AND CRARYVILLE BY 530 PM EDT
  COPAKE LAKE AND PUMPKIN HOLLOW BY 535 PM EDT
  WEST COPAKE...COPAKE...COPAKE FALLS AND ANCRAM BY 545 PM EDT
  WEED MINES BY 550 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH LARGE TREE 
LIMBS REPORTED DOWN IN STOTTVILLE AT 510 PM EDT.

LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331

$$

TAW
000 
WWUS51 KALY 122202
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT TUE JUL 12 2005

NYC021-122211-
/O.EXP.KALY.SV.W.0076.000000T0000Z-050712T2200Z/
COLUMBIA NY-
601 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY EXPIRED AT 600
PM EDT.  THUNDERSTORMS WILL EXIT THE SOUTHEAST PORTIONS OF THE 
COUNTY BY ABOUT 615 PM...

LAT...LON 4239 7374 4229 7394 4184 7361 4199 7331

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 3:40 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
340 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

THERE IS A POSSIBILITY OF A FEW THUNDERSTORMS WITH LOCALLY VERY
HEAVY RAIN AND GUSTY WINDS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 3:35 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT TUE JUL 12 2005

NYZ042-122015-

...A STRONG THUNDERSTORM MOVING INTO EXTREME NORTHERN WARREN COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR NORTH CREEK...OR ABOUT 12 MILES EAST OF INDIAN LAKE...AND MOVING
SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH CREEK BY 345 PM EDT
JOHNSBURG BY 410 PM EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH TO AN INCH AN HOUR FROM
THIS THUNDERSTORM.

TAW
Special weather statement, Jul 12, 3:37 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT TUE JUL 12 2005

NYZ051-052-122000-

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR BERNE...OR ABOUT 18 MILES WEST OF DELMAR...AND MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTERLO BY 350 PM EDT
Special weather statement, Jul 12, 4:15 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE JUL 12 2005

NYZ058-059-122100-

...A STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREENE COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
12 MILES WEST OF COXSACKIE...OR ABOUT 16 MILES NORTHWEST OF
CATSKILL...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
COXSACKIE BY 450 PM EDT
ATHENS AND CATSKILL BY 500 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH FROM THIS
THUNDERSTORM.

TAW
Special weather statement, Jul 12, 4:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
446 PM EDT TUE JUL 12 2005

MAZ001-122130-

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR FLORIDA...OR ABOUT 9 MILES SOUTHEAST OF NORTH ADAMS...AND MOVING
SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
SAVOY BY 505 PM EDT
EAST WINDSOR BY 530 PM EDT
Special weather statement, Jul 12, 4:53 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT TUE JUL 12 2005

NYZ033-122130-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE DURANT CAMPGROUND...OR
ABOUT 9 MILES NORTHWEST OF INDIAN LAKE...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
LAKE DURANT CAMPGROUND BY 510 PM EDT
INDIAN LAKE BY 530 PM EDT
Special weather statement, Jul 12, 4:55 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT TUE JUL 12 2005

NYZ053-054-061-122145-

...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER COUNTY MOVING INTO
EXTREME NORTHERN COLUMBIA COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR NASSAU...OR
ABOUT OVER NASSAU...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 505 PM EDT
NEW LEBANON BY 525 PM EDT
AUSTERLITZ BY 545 PM EDT

RAINFALL RATES MAY REACH AN INCH AN HOUR.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:46 PM EDTSevere Thunderstorm WarningALYHerkimer63 min
Jul 12, 2:05 PM EDTFlash Flood WarningALYHerkimer4 hr
Jul 12, 3:47 PM EDTSevere Thunderstorm WarningALYAlbany61 min
Jul 12, 4:48 PM EDTSevere Thunderstorm WarningALYGreene60 min
Jul 12, 7:19 PM EDTSevere Thunderstorm WarningALYFulton56 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.